Thrombosis UK presents | Thrombosis & Thromboprophylaxis in Pregnancy & the Puerperium | 12th October 2017

Taking the combined pill? Be aware not just of the risk of blood clots but of the signs too

A student was left fighting of her life after suffering a rare side effect of taking the contraceptive pill.

Lucy Powell was left struggling to breathe after blood clots formed in her lungs, blocking the artery that carries oxygen-rich blood to the lungs.

After initially mistaking it for a chest infection, doctors diagnosed her as suffering a pulmonary embolism.

This is where a blood clot blocks an artery, stopping oxygen getting to the lung.

Left untreated, it can cause lung tissue to die off, and prove fatal.

It’s similar to a deep vein thrombosis (DVT) where a blood clot – usually in the leg – blocks a vein.

Blood clots, which can cause DVT, pulmonary embolism, stroke or heart attack as well as breast cancer are known risks of taking the Pill.

The 22-year-old, from Brighton, was prescribed the Pill, at the beginning of December, but within a month was seriously ill.

Read the full article